Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

Fen-Phen Users Encouraged to Watch for Heart Symptoms

. By
Miami, FLPeople who took Fen-Phen diet pills could still be worried about the risk of developing heart problems, and understandably so. After all, Fen-Phen side effects could take a long time to develop. As patients monitor their health and wonder whether they, too, will develop serious heart problems, some Fen-Phen lawsuits are still working their way through court.

Back in 1997, the US Food and Drug Administration (FDA) issued recommendations for patients who had taken fenfluramine or dexfenfluramine. Among the recommendations were that anyone who had taken those drugs—either on their own or in combination with other drugs—should have a complete medical history with a focus on the heart and lungs. Patients were then recommended to have an echocardiogram done to determine if there was any damage to the heart valves. The echocardiogram was considered mandatory if the physical exam found evidence of lung or heart disease but was also encouraged if patients were to undergo a medical or dental procedure that would involve the use of an antibiotic in certain patients to prevent infections.

At the time, the FDA noted that because the heart valve problems were newly recognized, there was no data on what happened to people over time. Symptoms of heart valve problems included shortness of breath, swelling in the legs, chest pain and/or heart palpitations.

The FDA's warning was based on information provided from a study by Dr. Mehmood Khan, who found that 25 percent of the 226 patients in his study who had taken fenfluramine and/or dexfenfluramine developed heart valve leakage. That is compared to only one percent of the control patients who were not exposed to the drugs, but still had heart valve leakage.

Fen-Phen was a combination of fenfluramine and phentermine, designed to help patients lose weight. According to a Morbidity and Mortality Weekly Report, issued by the Centers for Disease Control and Prevention (11/14/97), as of September 30, 1997, the FDA received 144 spontaneous reports of adverse events involving fenfluramine or dexfenfluramine. Of those, 113 were considered severe enough to include in the report. Of those 113 cases, 79 percent involved fen-phen (the combination of fenfluramine and phentermine). Of all 113 cases, 24 percent required cardiac valve-replacement surgery and of those three patients died following surgery.

READ ABOUT PPH AND FEN-PHEN LAWSUITS

PPH and Fen-Phen Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your PPH and Fen-Phen claim at no cost or obligation.

READER COMMENTS

Posted by

on
I used fen phen in the late 90's. Due to the class action suite I was sent to a heart specialist & was told I had slight heart issues around that time. I received the money back (under $50.00) that I paid for the drug.
Now 20+ yrs. later I am having AFIB & congestive heart failure.
I am tired & weak. I am going to the same medical group & they are slow to send anyone to a specialist because it costs them & I suppose they would have to assume responsibility for my problems. Following a surgery in 2015 my left leg swelled. It seems something is wrong & am not sure where to turn.

Posted by

on
I participated in the Class Action Lawsuit back in early 2000. It was found through an echocardiogram, that I had developed mitral valve prolapse. I had been symptom free for years until recently. I am constantly tired and recently have been experiencing severe swelling in my left leg. Nothing seems to resolve that issue. I recently went to my local ER due to chest pressure. Tests were performed and I was discharged with instructions to contact my cardiologist for follow-up. I believe that these current heart problems are connected to my use of Fen-Phen. Do I have any legal recourse should it be determined through testing, that the symptoms I'm now experiencing are due to Fen-Phen? Thank you.

Posted by

on
For about 5 or 6 years I have had trouble with my lungs. Shortness of breath at any time of exertion, especially heavy things. Almost to the point of passing out. Then the symptoms would disappear in the matter of minutes. At The VA here in SLC,ut. They performed the surgery with the wire in my artery from my groin area to my heart. I was asked to peddle a bike thing while in there. This is when I was told about my lungs pressure was the same as my heart pressure. At rest no problems, but any exertion would cause it to rise. Last Thursday I was seen by my cardiologist at the VA, who then informed me that at rest my heart and breathing are normal. But at exertion the heart my heart won't allow the blood into my lungs. The valve turns as he put it lazy. The valve can't adjust to the influx of blood to the lungs. It doesn't expand,it stays the same size and blocks the blood going to the lungs causing shortness of breath, gasping for air, coughing. This all dissapear when no more exertion in needed or used. In other words you start breathing normal, your heart goes back to normal blood pressure, as do your lungs. Is this caused by the phen fen that I took in the 90,s. My name is Dennis Huff, I live at 2846 west gentile street, Layton utah,84041. My phone # is 8015477981. If you have any ideas about this condition I am more than ready,willing, and able to hear them. Thank you for your time and efforts. Dennis huff

Posted by

on
I am curious of the long term effects of Fen-Phen. When it went off the market I did not have any problems. In 2000, I had a heart episode which I did not think was connected but now I am beginning to wonder because I am now told I have the right side of my heart having regurgitation. My legs are swelling, I had bad heart palpitations from 1998 to 2001 and occasionally have tachycardia.

If this is linked to fen-phen, what are my options? I don't have the money or time to take off work to get this fixed but will if I want to live I will have to.

Posted by

on
I received a settlement for the class action for phen-phen, but in 2012 I started having heart complications which resulted in me having bypass surgery in 2013.

Posted by

on
I am 48 years old and now I have tachycardia, mvp, swelling of the feet and legs, chest pains, random heaviness in my chest, I have COPD and do not smoke. I have mild emphysema and I am constantly tired. I am easily winded and have to take naps. I shake, I pass out sometimes and I get very dizzy. I received the money that I paid in prescriptions back a long time ago. I still have my original vhs of my heart back then. I am scared to go to the cardiologist because I can feel my heart skipping beats. I have antibiotics before any procedure but my teeth are rotting and I have to get them removed, one after another. It is ridiculous. After all this time, is there any way that I can get help or is it too late?

Posted by

on
It looks like I am in the same boat as Michael's mom. I too signed up for the class-action suit, received a small check and am now experiencing heart problems. I am a 54 year old working single mother also taking care of my younger brother with disabilities. I don't know where to turn.

Posted by

on
My mom signed up for class action lawsuit with phen phen and recieved a $150 dollars and died in 2002 from heart complications.is there anything ican do?

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free